Acute lung toxicity related to pomalidomide

Holly L. Geyer, Robert W. Viggiano, Martha Lacy, Thomas Elmer Witzig, Kevin O. Leslie, Joseph R Mikhael, Alexander Keith Stewart

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Pomalidomide is an immunomodulatory derivative (IMiD) active in multiple myeloma. In this report, we review the course of two patients receiving pomalidomide therapy who subsequently developed dyspnea, fever, hypoxia, and ground-glass opacities on CT scan. An extensive workup for infectious causes was negative. Both patients improved with discontinuation of the medication and/or treatment with corticosteroids. Both patients were restarted on pomalidomide therapy at a lower dose, with one patient experiencing an immediate recurrence of pulmonary symptoms. The combination of symptoms, radiographic findings, clinical course, and response to treatment strongly supports the diagnosis of acute pulmonary toxicity secondary to pomalidomide. We then review previously published pulmonary toxicity data on thalidomide and lenalidomide and compare the described clinical courses, radiographic findings, and responses to treatment with those observed in our patients. We conclude that pulmonary toxicity is a potential adverse effect of pomalidomide therapy and encourage physicians to remain cognizant of its clinical presentation.

Original languageEnglish (US)
Pages (from-to)529-533
Number of pages5
JournalChest
Volume140
Issue number2
DOIs
StatePublished - Aug 1 2011

Fingerprint

Lung
Therapeutics
Thalidomide
Multiple Myeloma
Dyspnea
Glass
pomalidomide
Adrenal Cortex Hormones
Fever
Physicians
Recurrence

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Geyer, H. L., Viggiano, R. W., Lacy, M., Witzig, T. E., Leslie, K. O., Mikhael, J. R., & Stewart, A. K. (2011). Acute lung toxicity related to pomalidomide. Chest, 140(2), 529-533. https://doi.org/10.1378/chest.10-2082

Acute lung toxicity related to pomalidomide. / Geyer, Holly L.; Viggiano, Robert W.; Lacy, Martha; Witzig, Thomas Elmer; Leslie, Kevin O.; Mikhael, Joseph R; Stewart, Alexander Keith.

In: Chest, Vol. 140, No. 2, 01.08.2011, p. 529-533.

Research output: Contribution to journalArticle

Geyer, HL, Viggiano, RW, Lacy, M, Witzig, TE, Leslie, KO, Mikhael, JR & Stewart, AK 2011, 'Acute lung toxicity related to pomalidomide', Chest, vol. 140, no. 2, pp. 529-533. https://doi.org/10.1378/chest.10-2082
Geyer HL, Viggiano RW, Lacy M, Witzig TE, Leslie KO, Mikhael JR et al. Acute lung toxicity related to pomalidomide. Chest. 2011 Aug 1;140(2):529-533. https://doi.org/10.1378/chest.10-2082
Geyer, Holly L. ; Viggiano, Robert W. ; Lacy, Martha ; Witzig, Thomas Elmer ; Leslie, Kevin O. ; Mikhael, Joseph R ; Stewart, Alexander Keith. / Acute lung toxicity related to pomalidomide. In: Chest. 2011 ; Vol. 140, No. 2. pp. 529-533.
@article{d6a1e7d56a1d43bcbb8e1ab771c58bb5,
title = "Acute lung toxicity related to pomalidomide",
abstract = "Pomalidomide is an immunomodulatory derivative (IMiD) active in multiple myeloma. In this report, we review the course of two patients receiving pomalidomide therapy who subsequently developed dyspnea, fever, hypoxia, and ground-glass opacities on CT scan. An extensive workup for infectious causes was negative. Both patients improved with discontinuation of the medication and/or treatment with corticosteroids. Both patients were restarted on pomalidomide therapy at a lower dose, with one patient experiencing an immediate recurrence of pulmonary symptoms. The combination of symptoms, radiographic findings, clinical course, and response to treatment strongly supports the diagnosis of acute pulmonary toxicity secondary to pomalidomide. We then review previously published pulmonary toxicity data on thalidomide and lenalidomide and compare the described clinical courses, radiographic findings, and responses to treatment with those observed in our patients. We conclude that pulmonary toxicity is a potential adverse effect of pomalidomide therapy and encourage physicians to remain cognizant of its clinical presentation.",
author = "Geyer, {Holly L.} and Viggiano, {Robert W.} and Martha Lacy and Witzig, {Thomas Elmer} and Leslie, {Kevin O.} and Mikhael, {Joseph R} and Stewart, {Alexander Keith}",
year = "2011",
month = "8",
day = "1",
doi = "10.1378/chest.10-2082",
language = "English (US)",
volume = "140",
pages = "529--533",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "2",

}

TY - JOUR

T1 - Acute lung toxicity related to pomalidomide

AU - Geyer, Holly L.

AU - Viggiano, Robert W.

AU - Lacy, Martha

AU - Witzig, Thomas Elmer

AU - Leslie, Kevin O.

AU - Mikhael, Joseph R

AU - Stewart, Alexander Keith

PY - 2011/8/1

Y1 - 2011/8/1

N2 - Pomalidomide is an immunomodulatory derivative (IMiD) active in multiple myeloma. In this report, we review the course of two patients receiving pomalidomide therapy who subsequently developed dyspnea, fever, hypoxia, and ground-glass opacities on CT scan. An extensive workup for infectious causes was negative. Both patients improved with discontinuation of the medication and/or treatment with corticosteroids. Both patients were restarted on pomalidomide therapy at a lower dose, with one patient experiencing an immediate recurrence of pulmonary symptoms. The combination of symptoms, radiographic findings, clinical course, and response to treatment strongly supports the diagnosis of acute pulmonary toxicity secondary to pomalidomide. We then review previously published pulmonary toxicity data on thalidomide and lenalidomide and compare the described clinical courses, radiographic findings, and responses to treatment with those observed in our patients. We conclude that pulmonary toxicity is a potential adverse effect of pomalidomide therapy and encourage physicians to remain cognizant of its clinical presentation.

AB - Pomalidomide is an immunomodulatory derivative (IMiD) active in multiple myeloma. In this report, we review the course of two patients receiving pomalidomide therapy who subsequently developed dyspnea, fever, hypoxia, and ground-glass opacities on CT scan. An extensive workup for infectious causes was negative. Both patients improved with discontinuation of the medication and/or treatment with corticosteroids. Both patients were restarted on pomalidomide therapy at a lower dose, with one patient experiencing an immediate recurrence of pulmonary symptoms. The combination of symptoms, radiographic findings, clinical course, and response to treatment strongly supports the diagnosis of acute pulmonary toxicity secondary to pomalidomide. We then review previously published pulmonary toxicity data on thalidomide and lenalidomide and compare the described clinical courses, radiographic findings, and responses to treatment with those observed in our patients. We conclude that pulmonary toxicity is a potential adverse effect of pomalidomide therapy and encourage physicians to remain cognizant of its clinical presentation.

UR - http://www.scopus.com/inward/record.url?scp=79953169820&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79953169820&partnerID=8YFLogxK

U2 - 10.1378/chest.10-2082

DO - 10.1378/chest.10-2082

M3 - Article

C2 - 21813533

AN - SCOPUS:79953169820

VL - 140

SP - 529

EP - 533

JO - Chest

JF - Chest

SN - 0012-3692

IS - 2

ER -